Skip Navigation LinksHome > April 24, 2010 - Volume 24 - Issue 7 > A rare case of severe myopathy associated with etravirine us...
Text sizing:
A
A
A
AIDS:
doi: 10.1097/QAD.0b013e3283382f65
Correspondance

A rare case of severe myopathy associated with etravirine use

Tommasi, Chiara; Tempestilli, Massimo; Fezza, Rita; Bellagamba, Rita; Nicastri, Emanuele; D'Offizi, Gianpiero; Pucillo, Leopoldo P; Narciso, Pasquale

Free Access
Article Outline
Collapse Box

Author Information

Department of Infectious Diseases, National Institute for Infectious Diseases IRCCS ‘L. Spallanzani’, Rome, Italy.

Received 27 January, 2010

Accepted 29 January, 2010

Etravirine (ETV) is a next-generation nonnucleoside reverse transcriptase inhibitor (NNRTI) active against wild-type and NNRTI-resistant virus [1]. Results from DUET-1 and DUET-2 trials demonstrated comparable tolerability (except for rash) between ETV and placebo [2,3]. No muscular impairment was reported in both trials [4]. Raltegravir (RAL), the first integrase inhibitor approved for treatment of HIV-1 infection, was associated with a transient elevation in serum creatine kinase [5,6]. However, as it is described a rare case of severe rhabdomyolysis during RAL, the Food and Drug Administration and the manufacturer recommended that RAL be used with caution in individuals at increased risk for muscle problems [7–9].

We report the case of a 48-year-old white man with multidrug resistant HIV-1 infection, first diagnosed in 1985, who experienced severe myopathy while receiving an ETV-containing highly active antiretroviral therapy (HAART). His medical history was significant for neurotoxoplasmosis, blood hypertension, dislipidemia and depression. In December 2007, because of virological failure, a HAART including emtricitabine/tenofovir fixed-dose combination once daily, raltegravir twice daily and enfuvirtide twice daily was started. The CD4 cell count was 313 cells/μl and HIV-RNA was 3.13 log10 copies/ml. From December to May 2008, the patient maintained CD4 cell count above 300 cells/μl and HIV-RNA below 50 copies/ml. The creatine kinase trend during RAL-based HAART is reported in Fig. 1. In May, because of cutaneous intolerance to enfuvirtide, a switch to ETV twice daily was performed. The CD4 cell count was 278 cells/μl, HIV-RNA less than 50 copies/ml, creatine kinase 321 mU/ml (normal values 22–269 mU/ml), liver and kidney function tests were normal. Concomitant medications included bisoprolol 5 mg twice daily. By August 2008, he began experiencing articular and muscular pain, weakness and morning stiffness at the small joints of the hands. Blood examinations documented an increase in creatine kinase to 544 mU/ml, alanine aminotransferase (ALT) was 67 mU/ml (normal values <40 mU/ml) and aspartate aminotransferase (AST) was 58 mU/ml (normal values <40 mU/ml) with an AST-to-ALT ratio of 0.87. A magnetic resonance of brain and spine resulted normal. In November, the patient presented increasing difficulty in raising the arms above the head. A therapeutic drug monitoring of ETV and RAL was performed. Raltegravir Ctrough was 113 ng/ml, comparable with previous determinations, and ETV Ctrough was 695 ng/ml (median ETV Ctrough in control population 403 ng/ml, range 171–1410 ng/ml). Auto-antibodies were absent, C-reactive protein (CRP) and erythrocyte sedimentation rate (ESR) were normal, CD4 cell count was 451 cells/μl and HIV-RNA was below the detection limit. The trend of creatine kinase and AST/ALT values are reported in Fig. 1. The symptoms worsened over time and creatine kinase values increased to 769 mU/ml in August 2009. At this time, the physical examination showed swelling of fingers of hands, upper limb weakness with difficulties in the antigravitational movements, but no sign of arthritis or functional limitation. The patient refused to perform electromyography. The C3 fraction was 229 mg/dl (normal values 83–177 mg/dl), C4 fraction was 30 mg/dl (normal values 15–45 mg/dl), AST/ALT ratio was 1.2, and ESR, CRP, thyroid hormones and antistreptolysin titer were normal. The radiograph of the small and large joints was negative. Suspecting an ETV-related adverse event, ETV was stopped and boosted darunavir (600 mg twice daily) was added to tenofovir/emtricitabine and RAL. One month later, symptoms improved; the creatine kinase value declined from 769 to 423 mU/ml and AST and ALT values returned to normal. Two months later, the symptoms resolved completely. At the last follow-up, in December 2009, creatine kinase values were normal and the patient's physical examination was normal.

Fig. 1
Fig. 1
Image Tools

This is the first reported case of severe myopathy associated with ETV use. It became clinically apparent only 3 months after ETV was started and disappeared when ETV was discontinued. Our patient had no identifiable risk factors for muscular or joint-related problems when ETV was begun. Some reports have documented the risk of muscle involvement with RAL use but, in our case, symptoms appeared 6 months after RAL begun and disappeared despite RAL being maintained in the regimen. In order to explain a possible mechanism of muscular damage, the therapeutic drug monitoring for both RAL and ETV was performed and documented trough concentrations comparable with controls. In addition, current data confirm the absence of clinically relevant interference between ETV or RAL and bisoprolol. Further studies are warranted to determine the epidemiology of ETV-associated myopathy and clinicians should be alerted to the possibility of muscular involvement in patients receiving ETV, even when discernable risk factors are not apparent.

Back to Top | Article Outline

Acknowledgements

All authors contributed to the conception, design and performance of this study. Written consent was obtained from the patient. No financial support was received. Standards for etravirine were donated by Tibotec; raltegravir was donated by Merck & Co.

Back to Top | Article Outline

References

1. Andries K, Azijn H, Thielemans T, Ludovici D, Kukla M, Heeres J, et al. TMC125, a novel next-generation nonnucleoside reverse transcriptase inhibitor active against nonnucleoside reverse transcriptase inhibitor-resistant human immunodeficiency virus type 1. Antimicrob Agents Chemother 2004; 48:4680–4686.

2. Madruga JV, Cahn P, Grinsztejn B, Haubrich R, Lalezari J, Mills A, et al. Efficacy and safety of TMC125 (etravirine) in treatment-experienced HIV-1-infected patients in DUET-1: 24-week results from a randomised, double-blind, placebo-controlled trial. Lancet 2007; 370:29–38.

3. Lazzarin A, Campbell T, Clotet B, Johnson M, Katlama C, Moll A, et al. Efficacy and safety of TMC125 (etravirine) in treatment-experienced HIV-1-infected patients in DUET-2: 24-week results from a randomised, double-blind, placebo-controlled trial. Lancet 2007; 370:39–48.

4. Katlama C, Haubrich R, Lalezari J, Lazzarin A, Madruga JV, Molina JM, et al. Efficacy and safety of etravirine in treatment experienced, HIV-1 patients: pooled 48-week analysis of two randomized, controlled trials. AIDS 2009; 23:2289–2300.

5. Evering TH, Markowitz M. Raltegravir: an integrase inhibitor for HIV-1. Expert Opin Investig Drugs 2008; 17:413–422.

6. Isentress [package insert]. Whiteshouse Station, New Jersey: Merck & Co. Inc.; 2007.

7. Connelly S. Raltegravir NDA 22-145. U.S. Food and Drug Administration Division of Antiviral Products Antiviral Drugs Advisory Committee Meeting; 5 September 2007: http://www.fda.gov/OHRMS/DOCKETS/AC/07/slides/2007-4314s1-06_connelly.ppt#256,1,Raltegravir_NDA_22-145.

8. FDA approves new HIV drug. Raltegravir tablets used in combination with other antiretroviral agents. FDA News; 16 October 2007. http://www.fda.gov/bbs/topics/NEWS/2007/NEW01726.html.

9. Zembower TR, Gerzenshtein L, Coleman K, Palella FJ Jr. Severe rhabdomyolysis associated with raltegravir use. AIDS 2008; 22:1382–1384.

© 2010 Lippincott Williams & Wilkins, Inc.

Login